Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 123, NWS Grand Forks, ND

July 31, 2017Grand Forks County, Traill County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 31, 2017, 7:30 PM CDT for Grand Forks County, Traill County, North Dakota. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2017, 7:30 PM CDT (00:30 UTC)
Expired
Jul 31, 2017, 8:30 PM CDT
In force
60 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Grand Forks County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 20 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 7:30 PM CDTHAIL 14 Ene Northwood, NDHAIL OFF AND ON OVER A FEW MINUTES. VERY HEAVY RAINS.
Jul 31, 8:06 PM CDTHAIL 0.754 W Buxton, NDHAIL WITH WIND GUSTS TO 50 MPH.
Jul 31, 8:06 PM CDTHAIL 0.754 W Buxton, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.5 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2017-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2017-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1523 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
2374 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

788 
WUUS53 KFGF 010030
SVRFGF
NDC035-097-010130-
/O.NEW.KFGF.SV.W.0123.170801T0030Z-170801T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
730 PM CDT MON JUL 31 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  South central Grand Forks County in northeastern North Dakota...
  North central Traill County in southeastern North Dakota...

* Until 830 PM CDT.

* At 730 PM CDT, a severe thunderstorm was located near Northwood, or
  19 miles southwest of Grand Forks, moving southeast at 25 mph.

  HAZARD...Ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* This severe thunderstorm will be near...
  Holmes around 750 PM CDT. 
  Reynolds around 815 PM CDT. 
  Buxton around 825 PM CDT. 

This includes Interstate 29 between mile markers 116 and 125.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4776 9759 4789 9744 4764 9693 4749 9720
TIME...MOT...LOC 0030Z 313DEG 20KT 4778 9745 

HAIL...1.50IN
WIND...<50MPH
 
$$

dtr
2 follow-up statements
359 
WWUS53 KFGF 010054
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
754 PM CDT MON JUL 31 2017

NDC035-097-010130-
/O.CON.KFGF.SV.W.0123.000000T0000Z-170801T0130Z/
Grand Forks ND-Traill ND-
754 PM CDT MON JUL 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTH CENTRAL GRAND FORKS AND NORTH CENTRAL TRAILL COUNTIES...

At 754 PM CDT, a severe thunderstorm was located over Holmes, or 19
miles southwest of Grand Forks, moving southeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Reynolds around 815 PM CDT. 
  Buxton around 825 PM CDT. 

This includes Interstate 29 between mile markers 116 and 125.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4770 9748 4779 9724 4764 9693 4749 9720
TIME...MOT...LOC 0054Z 313DEG 20KT 4769 9730 

HAIL...1.50IN
WIND...60MPH
 
$$

dtr
275 
WWUS53 KFGF 010115
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
815 PM CDT MON JUL 31 2017

NDC035-010124-
/O.CAN.KFGF.SV.W.0123.000000T0000Z-170801T0130Z/
Grand Forks ND-
815 PM CDT MON JUL 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GRAND FORKS
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4766 9743 4767 9714 4764 9693 4749 9720
TIME...MOT...LOC 0114Z 319DEG 27KT 4756 9714 

$$

NDC097-010130-
/O.CON.KFGF.SV.W.0123.000000T0000Z-170801T0130Z/
Traill ND-
815 PM CDT MON JUL 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTH CENTRAL TRAILL COUNTY...

At 814 PM CDT, a severe thunderstorm was located near Buxton, or 24
miles south of Grand Forks, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of north
central Traill County.

This includes Interstate 29 between mile markers 116 and 122.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4766 9743 4767 9714 4764 9693 4749 9720
TIME...MOT...LOC 0114Z 319DEG 27KT 4756 9714 

HAIL...1.00IN
WIND...60MPH
 
$$

dtr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 6:45 PM CDT, 45 minutes earlier.

Area forecast discussion, Jul 31, 6:45 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
645 PM CDT Mon Jul 31 2017

.UPDATE...
Issued at 640 PM CDT Mon Jul 31 2017

Increased pops across northern valley into adjacent nw Mn where
convective line along cold front more solid and organized. Storms
more spotty farther s-sw so kept chc pops going. No other changes.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 330 PM CDT Mon Jul 31 2017

Forecast on schedule and very short range models continue to have
a good handle on the situation. Cold front just east of Winnipeg
to Langdon to Leeds ND to west of Bismarck at 330 pm will move
east thru the rest of the aftn/eve and with 3000-4000 j/kg sfc
based cape see no reason for storms not to continue to form
along the front. 0-6 km shear is weak 25 kts, isold 30 kts, so
long lived supercells not likely but given strength of the
instability growth into the hail zone is likely for some storms
along with potential for damaging winds from outflow as storms
weaken.

Activity will weaken after dark by the time it gets to Bemidji-
Fargo-Lisbon and then pretty much fall apart overnight.

Tuesday will see north wind at drier and a bit cooler air. Brief
high pressure nosing but some 850 mb moisture around so probably
some daytime cumulus. Some hint at a low shower threat in far NW
MN but left it dry for now.

.LONG TERM...(Tuesday night through Monday)
Issued at 330 PM CDT Mon Jul 31 2017

Stronger 500 mb short wave to move south-southeast thru the area
Wednesday as been well advertised the past few days. Good mid and
upper level dynamics to work with but lack of instability means
more showery system for us. But a more widespread rainfall. Does
look like highest qpf regulated to central and northeastern MN as
the upper wave strengthens over eastern Minnesota into Wisconsin.

Break from the heat as temps drop to a bit below normal values
Wed-Thu.

Thursday night thru Monday...
Pattern de-amplifies during the extended forecast. Long wave trough
over eastern North America strengthens and weakens during the
period. Also the long wave trough shifts a little east through the
period. Long wave ridge over the west coast of Canada shifts east
and flattens during the period. Expect linger shower threat Wed
night and into Thursday, esp for areas east of the Red River.

The ECMWF was a faster solution than the GFS initially. The GFS
was faster than the ECMWF with the next trough that rotates into
the Northern Plains late Sat/early Sun. Both the GFS and the ECMWF
were trending north and slower. Will blend the models.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 640 PM CDT Mon Jul 31 2017

VFR cigs expected through the period. Primary concern this evening
will be strong/severe convection along cold front with timing
through northern TAF sites main challenge. Kept vcnty early this
evening at GFK and TVF and will continue to monitor and adjust if
necessary. Cannot rule out brief MVFR CIGS/VSBY under stronger
storms.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Voelker
SHORT TERM...Riddle
LONG TERM...JH/Riddle
AVIATION...Voelker
Hazardous weather outlook, Jul 31, 3:36 AM CDT, 15 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
336 AM CDT Mon Jul 31 2017

MNZ001-002-004>009-013>016-022-NDZ006>008-014>016-024-026>030-038-
039-054-010845-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-Mahnomen-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Western Walsh County-
336 AM CDT Mon Jul 31 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Cold front will push into the NW portion of the area between 4 and
7pm initiating thunderstorms. A few of the multicell storms will
become strong or temporarily severe. The primary threat for any
thunderstorm will be heavy rainfall within a short duration along
with wind gusts to 60mph or hail around an inch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Wednesday. Severe storms are not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ003-017-023-024-027>032-040-NDZ049-052-053-010845-
Clay-South Beltrami-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Ransom-Sargent-Richland-
336 AM CDT Mon Jul 31 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Thunderstorms will be possible this evening and into the
overnight. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Wednesday. Severe storms are not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 31, 6:39 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
639 PM CDT MON JUL 31 2017

NDZ027-029-030-010045-
Steele ND-Traill ND-Grand Forks ND-
639 PM CDT MON JUL 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS...
NORTHWESTERN TRAILL AND NORTHEASTERN STEELE COUNTIES UNTIL 745 PM
CDT...

At 639 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kempton, or 24 miles west of Grand Forks, moving southeast at 20 mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Arvilla around 640 PM CDT.
  Kempton around 645 PM CDT.
  Northwood around 700 PM CDT.
  Hatton around 720 PM CDT.
  Holmes around 725 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4789 9780 4800 9758 4772 9702 4748 9741
TIME...MOT...LOC 2339Z 314DEG 19KT 4786 9759

Knutsvig
Local storm report, Jul 31, 6:52 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
652 PM CDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 S HALLOCK             48.74N 96.94W
07/31/2017  E1.00 INCH       KITTSON            MN   TRAINED SPOTTER

            HAIL FROM DIME TO QUARTER SIZED OFF AND ON THROUGH 602 PM
            CDT.

&&

GGUST
Local storm report, Jul 31, 6:55 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
655 PM CDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             LARIMORE                47.91N 97.63W
07/31/2017  E0.75 INCH       GRAND FORKS        ND   911 CALL CENTER

            DIME SIZED HAIL REPORTED BY LARIMORE FIRE DEPARTMENT.

&&

GGUST
Local storm report, Jul 31, 6:56 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
656 PM CDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             STEPHEN                 48.45N 96.88W
07/31/2017  E1.00 INCH       MARSHALL           MN   TRAINED SPOTTER

            PHOTOS AND REPORTS POSTED TO SOCIAL MEDIA AS WELL.

&&

GGUST
Local storm report, Jul 31, 7:11 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
711 PM CDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             ALVARADO                48.19N 97.00W
07/31/2017  E1.00 INCH       MARSHALL           MN   PUBLIC

            PHOTO AND REPORT POSTED VIA SOCIAL MEDIA.

&&

GGUST
Local storm report, Jul 31, 7:17 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
717 PM CDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             4 E KEMPTON             47.82N 97.53W
07/31/2017  E1.50 INCH       GRAND FORKS        ND   PUBLIC

            HAIL RANGED FROM DIME TO OPING PONG BALL SIZED. NOT A LOT
            OF HAIL BUT GOOD RAIN.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:00 PM CDTSevere Thunderstorm WarningFGFSteele, Traill45 min
Jul 31, 8:31 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Steele, Traill59 min
Jul 31, 9:13 PM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland62 min
Jul 31, 9:23 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom52 min
Jul 31, 10:16 PM CDTSpecial Weather StatementFGFRichland59 min
Jul 31, 11:15 PM CDTSpecial Weather StatementFGFRichland60 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.